Has anyone that has been diagnosed with non-bleed AVM and no history of seizure “NOT” been put on anti-seizure medication?
Did you see an epileptologist (a neurologist who specializes in epilepsy)? A neurologist or a neurosurgeon doesn’t know as much about epilepsy and seizure medicines. Since you haven’t actually had a seizure, you’ll want to find an epileptologist who understands AVMs and can talk about your degree of risk for seizures. Your doctor can probably suggest one.
This is good advice, I think I will plan to do this after my up and coming GK. I’m thinking unless otherwise recommended by the epileptologist I would like to wean my self off it after maybe 3-6 months post GK. We will see how it goes.
I understand your concern. It’s no fun to have to take medications in general, let alone when they cause negative side effects and you are stuck taking one that is intended to prevent something that you have never even suffered from. I was on dilantin for several months prior to having a craniotomy to remove my AVM. I had been dealing with frequent simple partial seizures, which many will refer to as “auras.” My neurosurgeon kept me on the dilantin for a few months after my surgery, then slowly took me off of the meds and said I should be OK. Not two months later, I had a grand mal seizure. It took place not 15 minutes after driving home from my parents’ place on Christmas night. I was referred to a neurologist/epileptologist who placed me on 3,000 mg of Keppra. That was almost 5 years ago. I have been reduced to 2,000 mg, but the doc says that I will probably be on it for the rest of my life unless I want to risk having a car accident, drowning, falling in the shower, or while watching my 3-year-old son or my soon to be born second son.
While it may seem silly to be taking a medication to prevent seizures that you have never had, it may very well be worth it in the long run. Just because you have not had a seizure so far, it doesn’t mean that you never will. Seizures can be caused my taking a blow to the head, suffering from a high fever, so having a swollen area of the brain due to an AVM can very well cause a seizure.
Adding to what Jake said…I’ve read that seizures lead to more seizures. It’s possible that having one increases your risk for having another, as your brain has somehow “learned” a seizure pathway by having that first seizure. So in addition to not wanting this possible seizure to occur while you’re driving or holding your kids, you don’t want your brain to build that seizure pathway. This is just something I’ve read, so I can’t guarantee that it’s a fact, but it might be a good topic to discuss with the specialist when you’re talking about risks.
Thanks again JH That’s something to keep in mind when I talk to the specialist.
We gotta get together some time we live so close.
Can you please describe your “frequent simple partial seizures” that you were experiencing back then. I have some mild symptoms such as pins and needles in my fingers when waking up and sometimes my toes on the left foot - (which I think is a pinched nerve or something as it goes away after getting up and moving around) I have never been confused, had phantom smells, or any of the typical symptoms that I could find via Google associated with simple partial seizures apart from headaches.
I have had mild light-headiness off an on most of my life (Not Vertigo or anything major)
My Neurosurgeon’s I have talked to said that light-headiness and the pins and needles could be mild seizures. They have also said the location of my AMV is associated with my left side arms and legs and the pressing in that region may cause thous symptoms also.
Yeah, I lived in Laguna Niguel for a couple years and moved to Aliso Viejo just this last November. I work at Saddleback College.
My simple partials, which is what my neurologist referred to them as, even though I don’t think they line up terribly closely with the desciptions that you’ll find online, usually followed the same pattern every time. They’d start with a deja vu type feeling, then shift into slight dizziness, followed by nausea and my vision would make it feel as though I was looking at things at a further distance than I really was. This would all take place in the span of maybe 2 minutes, then I would feel pretty much normal. During the odd physical sensations, I would be entirely conscious of what was happening, but if I was in the middle of saying or doing something, I would find myself a bit confused and have a hard time finishing whatever I had been saying.
Check out the description on the following link:
I think the one that best describes the simple partials that I used to have is definately the “Psychic Seizures.” I had never seen this particular article before doing anothe search to find a good description of simple partial seizures, but this is the closest I have ever seen.
I recommend you work with your doctor to find a solution that has less negative effects. Nea was taking Keppra 500 mg twice a day. After about a year the side effects became too much… so she worked with her doctor. He first tried 1000 mg 1/day in a time release formula. This didn’t seem to alliviate the negative side effects so he switched her to 750 mg 1/day in a time release formula. This is currently working for her.
That’s funny I was reading the same post you linked. What you just described has never happened to me not even close. I guess if the doctors are telling me my symptoms are mild seizures then they must be as mild as they get. Hopefully it stays that way, knock on wood. It sound like you have been doing OK for the last 5 years.
Thanks Nea’s Mom, I think taking what I have been prescribed until after the GK which is coming up in the next few weeks and see how I feel a few months afterwards may be a safe call. Hopefully my symptoms will stable enough to negotiate the dosage then. I understand there may be some swelling post GK that could trigger symptoms so I guess I will try to solider on as long as I can. I hope your daughter is doing well.